Nationwide PharMEDium Compounded Opioid Drug Recall Issued Over Sterility Concerns
Federal regulators are warning that certain compounded opioids, such as fentanyl, hydromorphone and morphine, as well as some other drugs distributed by PharMedium Services, may not be sterile and could place patients at risk for infections.
A PharMEDium compounded drugs recall was announced by the FDA on December 27, after the company discovered it had shipped out 25,327 units of drugs that had failed microbiological testing. There have been no reports of illnesses or deaths associated with the compounded drugs, which were manufactured at the company’s Memphis facility and shipped nationwide.
According to the recall notice, the problem was found when the FDA enforced new microbial control program standards during a recent inspection. The new standards were put into place following a fungal meningitis outbreak in 2012, which was linked to compounded epidural steroid injections that killed more than 60 people and sickened hundreds throughout the U.S.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
When PharMEDium conducted a review of its products it found that 55 lots had failed two of the new testing requirements, suggesting that the drugs may not be sterile, which could increase the risk of the drugs causing infections among recipients.
The recall affects 55 lots of compounded drugs by PharMEDium, most of which are fentanyl, morphine, hydromorphone and other opioids, but also includes some lots of ephedrine, midazolam, and some anesthetics, like ropivacaine. A complete list of affected products is available in the recall notice linked above. The drugs are given as injections or intravenously.
The recalled compounded drugs were manufactured by PharMEDium Services, LLC in Memphis, Tennessee and distributed nationwide to hospitals and clinics.
The manufacturer indicates that it is notifying customers by phone, and advises any customers who have the recalled drugs in their inventory to immediately quarantine the products, discontinue use and destroy them, as per each individual facility’s protocols. Patients and healthcare providers with questions can contact PharMEDium Services Clinical Pharmacist at (847) 457-2220, or by sending an email to email@example.com.
Patients or healthcare providers who have experienced adverse events related to the recalled drugs are encouraged to report the incidents to the FDA’s MedWatch adverse event reporting program.
The recall comes amid heightened concerns over the use of opioids as an ongoing opioid abuse epidemic has shaken the country.
In the United States, evidence now suggests that drug overdoses kill more people than gun homicides and car crashes combined. In fact, between 1999 and 2015, more than 560,000 people died from drug overdoses. Even as abuse has seemingly decreased, opioid overdose deaths have increased.
In 2015, two-thirds of drug overdoses were linked to opioids, including Percocet, OxyContin, heroin, and fentanyl, which on its own is largely driving the number of opioid deaths.
Americans use more opioids than any other country in the world, with the number of prescriptions in the U.S. last year providing enough pills to medicate every American 24 hours a day for three weeks consecutively. Opioid overdoses kill more than 90 Americans every day, experts say, and the economic burden of opioid misuse costs the country $78.5 billion per year.
"*" indicates required fields
More Top Stories
A federal judge has approved a plan appointing several dozen plaintiffs' attorneys to leadership positions in Bard Port Catheter litigation.
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.